Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Groups, cacti and framed little discs

Author: Richard Hepworth
Journal: Trans. Amer. Math. Soc. 365 (2013), 2597-2636
MSC (2010): Primary 18D50, 55P48, 57T99
Published electronically: October 1, 2012
MathSciNet review: 3020110
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G$ be a topological group. Then the based loopspace $ \Omega G$ of $ G$ is an algebra over the cacti operad, while the double loopspace $ \Omega ^2 BG$ of the classifying space of $ G$ is an algebra over the framed little discs operad. This paper shows that these two algebras are equivalent, in the sense that they are weakly equivalent $ \mathcal E$-algebras, where $ \mathcal E$ is an operad weakly equivalent to both framed little discs and cacti. We recover the equivalence between cacti and framed little discs, and Menichi's isomorphism between the BV-algebras $ H_\ast (\Omega G)$ and $ H_\ast (\Omega ^2 BG)$.

References [Enhancements On Off] (What's this?)

  • 1. T. Bargheer.
    Cultivating operads in string topology.
    Master's Thesis, University of Copenhagen, 2008.
  • 2. Moira Chas and Dennis Sullivan.
    String topology, 1999.
    Preprint, available from arXiv:9911159.
  • 3. Ralph L. Cohen and Alexander A. Voronov.
    Notes on string topology.
    In String topology and cyclic homology, Adv. Courses Math. CRM Barcelona, pages 1-95. Birkhäuser, Basel, 2006. MR 2240287
  • 4. Z. Fiedorowicz.
    Constructions of $ {E}_n$ operads.
    Preprint, available from arXiv:9808089, 1998.
  • 5. E. Getzler.
    Batalin-Vilkovisky algebras and two-dimensional topological field theories.
    Comm. Math. Phys., 159(2):265-285, 1994. MR 1256989 (95h:81099)
  • 6. I. M. James.
    Fibrewise topology, volume 91 of Cambridge Tracts in Mathematics.
    Cambridge University Press, Cambridge, 1989. MR 1010230 (91a:55022)
  • 7. Christian Kassel and Vladimir Turaev.
    Braid groups, volume 247 of Graduate Texts in Mathematics.
    Springer, New York, 2008.
    With the graphical assistance of Olivier Dodane. MR 2435235 (2009e:20082)
  • 8. Ralph M. Kaufmann.
    On several varieties of cacti and their relations.
    Algebr. Geom. Topol., 5:237-300 (electronic), 2005. MR 2135554 (2006f:55010)
  • 9. J. P. May.
    Weak equivalences and quasifibrations.
    In Groups of self-equivalences and related topics (Montreal, PQ, 1988), volume 1425 of Lecture Notes in Math., pages 91-101. Springer, Berlin, 1990. MR 1070579 (91m:55016)
  • 10. James E. McClure and Jeffrey H. Smith.
    Cosimplicial objects and little $ n$-cubes. I.
    Amer. J. Math., 126(5):1109-1153, 2004. MR 2089084 (2005g:55011)
  • 11. Luc Menichi.
    A Batalin-Vilkovisky algebra morphism from double loop spaces to free loops.
    Trans. Amer. Math. Soc. 363(8):4443-4462, (2011). MR 2792995 (2012d:55013)
  • 12. Paolo Salvatore.
    The topological cyclic Deligne conjecture.
    Algebr. Geom. Topol., 9(1):237-264, 2009. MR 2482075 (2010b:55011)
  • 13. Paolo Salvatore and Nathalie Wahl.
    Framed discs operads and Batalin-Vilkovisky algebras.
    Q. J. Math., 54(2):213-231, 2003. MR 1989873 (2004e:55013)
  • 14. Alexander A. Voronov.
    Notes on universal algebra.
    In Graphs and patterns in mathematics and theoretical physics, volume 73 of Proc. Sympos. Pure Math., pages 81-103. Amer. Math. Soc., Providence, RI, 2005. MR 2131012 (2005k:18017)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 18D50, 55P48, 57T99

Retrieve articles in all journals with MSC (2010): 18D50, 55P48, 57T99

Additional Information

Richard Hepworth
Affiliation: Department of Mathematical Sciences, Copenhagen University, Universitetspark 5, 2100 Copenhagen, Denmark
Address at time of publication: Institute of Mathematics, University of Aberdeen, Aberdeen AB24 3UE, United Kingdom

Received by editor(s): December 15, 2010
Received by editor(s) in revised form: September 19, 2011
Published electronically: October 1, 2012
Article copyright: © Copyright 2012 Richard Hepworth

American Mathematical Society